Oklahoma, 2017

Hail and Damaging Wind in Oklahoma, June 26 to 27, 2017

June 26 to 27, 2017 · NWS OUN · 2 events in 2 counties and zones

Scattered storms formed in the vicinity of a stalled front in northern Oklahoma overnight between the 26th and the 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered storms formed in the vicinity of a stalled front in northern Oklahoma overnight between the 26th and the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 26, 9:22 PM CST, 3 minutes earlier.

Area forecast discussion, Jun 26, 9:22 PM CST, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1022 PM CDT Mon Jun 26 2017

.AVIATION...27/06Z TAF ISSUANCE...
Overall, VFR conditions are expected to prevail through the
period. Scattered thunderstorms will continue to move into
north central Oklahoma, likely impacting KPNC before the 06z
window opens. Additional scattered thunderstorms are possible
overnight, but confidence in timing and location are too low to
place in any TAF site. Sites that may be impacted would be in
northern Oklahoma, through the early morning hours. Winds will
generally be out of the south, increasing tomorrow, late in the
morning through the afternoon. Gusts over 20 kts are possible
across western Oklahoma. Scattered to broken mid-level clouds will
persist, increasing in coverage through tomorrow afternoon.

Kurtz

&&

.PREV DISCUSSION... /issued 929 PM CDT Mon Jun 26 2017/

UPDATE...
Increased the chance of showers/storms across far northeast
portions of north central Oklahoma.

DISCUSSION...
Scattered thunderstorms continue across southeast/south central
Kansas this evening. These thunderstorms may clip far northeast
portions of north central Oklahoma--including parts of Kay, Noble
and perhaps Payne counties later this evening/tonight. Therefore,
opted to increase the chance of showers/storms--especially across
northeast Kay County--for this evening/tonight.

One mitigating factor is environmental conditions downstream are
not favorable downstream as elevated instability is limited.
Therefore, would expect severe weather risk to be minimal.

There is lower confidence for thunderstorms elsewhere; however,
weak ascent within the embedded northwest flow and any remnant
outflow boundaries may result in a few isolated showers/storms
across parts of north central/northwest Oklahoma later tonight.

Mahale

PREV DISCUSSION... /issued 543 PM CDT Mon Jun 26 2017/

AVIATION...27/00Z TAF ISSUANCE...
VFR conditions are expected to prevail through the period.
Scattered to broken mid-level ceilings will persist through the
evening hours, dissipating overnight. Winds will generally be out
of the south and southeast, light, with calm to variable
conditions also possible. Winds will increase late Tuesday morning
through the afternoon, remaining out the south. At the same time,
scattered to broken cumulus is expected to develop, similar to
today.

Kurtz

PREV DISCUSSION... /issued 326 PM CDT Mon Jun 26 2017/

DISCUSSION...
Moderate instability covers much of the western half of Oklahoma
and western north Texas. Without low-level convergence and without
significant vertical wind shear, if any storms form, they will not
be able to organize. The HRRRX shows isolated storms through the
evening over this area, and satellite imagery shows a large field
of cumulus clouds. However, the latest of the satellite images
does not show any significant cumulus growth, so it seems that low
or very low PoPs are justified for this evening.

As the surface high moves away, the pressure gradient tightens
tomorrow, which will strengthen the southerly low-level flow.
This, in turn, will help nudge temperatures upward over the next
several days...along with dewpoint temperatures.

Strong capping should prevent any significant precipitation until
a cold front moves into northern Oklahoma on Friday. Much higher
chances for rain will arrive with this front, and will continue
through the weekend. Since the front will not move much during
the weekend, it is possible that some locations may receive quite
substantial rainfall amounts.

CmS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  89  71  92 /  10  10   0   0
Hobart OK         68  91  72  95 /  10  10   0   0
Wichita Falls TX  69  90  70  94 /  10  10   0   0
Gage OK           65  90  71  96 /  20  10  10   0
Ponca City OK     64  88  72  93 /  40  10  10   0
Durant OK         68  90  70  91 /  10  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

10/04/04
Hazardous weather outlook, Jun 26, 7:00 PM CST, 2 hours 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
800 PM CDT Mon Jun 26 2017

OKZ004>048-050>052-TXZ083>090-280100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
800 PM CDT Mon Jun 26 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated thunderstorms are possible in northern Oklahoma after 10
PM tonight. A few strong thunderstorms may have gusty winds,
small hail, and heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
A few thunderstorms are possible in far northern Oklahoma
Tuesday night.

A cold front will bring higher chances for thunderstorms Thursday
night through Sunday. Strong gusty winds and heavy rain will be
possible with the stronger storms, especially across the northern
half of Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS/VM

In the hours before

Special weather statement, Jun 26, 9:01 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1001 PM CDT MON JUN 26 2017

OKZ008-270330-
Kay OK-
1001 PM CDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR Kay County Until 1030 PM CDT...

AT 959 PM CDT, strong thunderstorms were along a line extending from
4 miles southeast of Wellington to near Chilocco to 5 miles east of
Hardy, moving south at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Ponca City, Blackwell, Newkirk, Kaw City, Braman, Kildare, Chilocco,
Kaw Lake, Hardy, Blackwell Lake and Peckham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3678 9675 3678 9679 3677 9679 3677 9682
      3674 9683 3675 9687 3675 9689 3668 9693
      3669 9702 3670 9703 3685 9746 3700 9746
      3700 9675
TIME...MOT...LOC 0259Z 354DEG 40KT 3721 9735 3702 9709 3699 9671

MAHALE

The radar

The Wichita radar (KICT), 92 km away, was scanning. The volume nearest the first event began at 03:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kay

When
June 26, 9:25 PM CST
Where
Kay County, 0.88 mi NE of Newkirk
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
36.890, -97.050

Tree downed. Time estimated by radar and nearby surface Mesonet observation.

Hail, Alfalfa

When
June 27, 1:33 AM CST
Where
Alfalfa County, 0.55 mi E of Great Salt Plains Lake Dam
Measured
1 in hail
Reported by
Public
Coordinates
36.740, -98.130

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710778, 710779.